[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.241.171. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1993

Cicatricial Ectropion: A Complication of Systemic Fluorouracil

Author Affiliations

Riverdale, Md

Arch Ophthalmol. 1993;111(12):1608-1609. doi:10.1001/archopht.1993.01090120030012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Fluorouracil (5-fluorouracil), one of the most commonly administered chemotherapeutic drugs for treatment of cancer, is used in the protocols for treating many common malignant neoplasms, such as colon, stomach, and breast cancer. Ocular side effects from systemic administration of fluorouracil such as tearing, canalicular obstruction, and nasolacrimal sac scarring have been reported.1 Galentine et al2 reported a case of cicatricial ectropion caused by topically administered fluorouracil. To date, this complication, as a toxic side effect of systemic fluorouracil, has only been reported in the oncology literature.3 Thus I present what appear to be the first two cases of this complication presented in the ophthalmic literature of cicatricial ectropion caused by fluourouracil.

Report of Cases. 

Case 1.  A 92-year-old woman with breast cancer, diagnosed in September 1987, presented in April 1992. She underwent a modified right radical mastectomy and biopsy revealed seven of 13 lymph

References
1.
Haidak DJ, Hurwitz BS, Yeung KY.  Tear-duct fibrosis (dacryostenosis) due to 5-fluorouracil . Ann Intern Med . 1978;88:657.Article
2.
Galentine P, Sloas H, Hargett N, Cupples HP.  Bilateral cicatricial ectropion following topical administration of 5-fluorouracil . Ann Ophthalmol . 1981;13:575-577.
3.
Straus DJ, Mausolf FA, Ellerby RA, McCracken JD.  Cicatricial ectropion secondary to 5-fluorouracil therapy . Med Pediatr Oncol . 1977;3:15-19.Article
4.
Insler MS, Helm CJ.  Ankyloblepharon associated with systemic 5-fluorouracil treatment . Ann Ophthalmol . 1987;19:374-375.
×